Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 5, 2020, 12:30 AM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2020, 12:30 AM CDT (05:30 UTC)
- Expired
- Jun 5, 2020, 1:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 180 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 12:33 AM CDT | TSTM WND DMG | 4 Ese Bancroft, IA | DIME SIZE HAIL WITH 50+MPH WIND GUSTS CAUSED A SIGNIFICANT AMOUNT OF DAMAGE TO BEANS AND CORN. DELAYED REPORT AND TIME ESTIMATED BY RADAR. |
| Jun 5, 12:33 AM CDT | TSTM WND GST 55 | 4 Ese Bancroft, IA | DIME SIZE HAIL WITH 50+MPH WIND GUSTS CAUSED A SIGNIFICANT AMOUNT OF DAMAGE TO BEANS AND CORN. DELAYED REPORT AND TIME ESTIMATED BY RADAR. |
| Jun 5, 12:55 AM CDT | HAIL 1 | Titonka, IA | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2762 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WUUS53 KDMX 050530
SVRDMX
IAC063-109-147-050615-
/O.NEW.KDMX.SV.W.0048.200605T0530Z-200605T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1230 AM CDT Fri Jun 5 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Emmet County in northwestern Iowa...
Kossuth County in north central Iowa...
Palo Alto County in northwestern Iowa...
* Until 115 AM CDT.
* At 1230 AM CDT, a severe thunderstorm was located over Swan Lake,
or 10 miles east of Estherville, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Estherville, Algona, Emmetsburg, Swan Lake, Five Island Lake,
Ingham Lake, Iowa Lake, Union Slogh, High Lake, Lost Island Lake,
Okamanpedan Lake, Silver Lake, Rush Lake, Armstrong, Graettinger,
West Bend, Ruthven, Bancroft, Swea City and Burt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9397 4301 9397 4291 9492 4350 9491
TIME...MOT...LOC 0530Z 293DEG 43KT 4336 9463
HAIL...1.00IN
WIND...60MPH
$$
Donavon2 follow-up statements
409
WWUS53 KDMX 050558
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1258 AM CDT Fri Jun 5 2020
IAC063-109-147-050615-
/O.CON.KDMX.SV.W.0048.000000T0000Z-200605T0615Z/
Emmet IA-Kossuth IA-Palo Alto IA-
1258 AM CDT Fri Jun 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHERN EMMET...KOSSUTH AND PALO ALTO COUNTIES...
At 1258 AM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Elmore to Silver Lake, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Algona, Emmetsburg, Swan Lake, Five Island Lake, Ingham Lake, High
Lake, Lost Island Lake, Silver Lake, Rush Lake, Union Slogh,
Armstrong, Graettinger, West Bend, Ruthven, Bancroft, Swea City,
Burt, Whittemore, Titonka and Ringsted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9397 4301 9397 4291 9492 4329 9491
4350 9443
TIME...MOT...LOC 0558Z 315DEG 26KT 4339 9403 4306 9488
HAIL...1.00IN
WIND...60MPH
$$
Donavon155
WWUS53 KDMX 050618
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
118 AM CDT Fri Jun 5 2020
IAC063-109-147-050626-
/O.EXP.KDMX.SV.W.0048.000000T0000Z-200605T0615Z/
Emmet IA-Kossuth IA-Palo Alto IA-
118 AM CDT Fri Jun 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EMMET...KOSSUTH AND
PALO ALTO COUNTIES HAS EXPIRED...
A new severe thunderstorm warning is in effect for portions of Palo
Alto county otherwise, the storms which prompted the warning have
weakened below severe limits, and no longer pose an immediate threat
to life or property. Therefore, much of the warning area has been
allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
north central Iowa.
LAT...LON 4350 9397 4301 9397 4291 9492 4329 9491
4350 9443
TIME...MOT...LOC 0616Z 293DEG 43KT 4331 9377 4298 9462
$$
DonavonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:44 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 4, 10:44 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1044 PM CDT Thu Jun 4 2020 .DISCUSSION.../Tonight through Thursday/ Issued at 251 PM CDT Thu Jun 4 2020 Summary... The name of the game today/tonight will be scattered non-severe storms this afternoon/evening, followed by a line or broken line of storms streaming in from the northwest overnight. After that, warm to hot and humid remains through the weekend and to start next week before cooling back towards normal by the middle of the week. Potential remains too for parts/remnants of Tropical Storm Cristobal influencing Iowa Tuesday. Today through Friday Morning... A couple of concerns exist through this time frame, including scattered storms continuing across portions of northern Iowa and the potential for a line of stronger storms overnight moving in form the Dakotas. Currently, satellite nicely depicts the cumulus field that began to blossom around/after 16z this morning. A few scattered storms began around 17z and continue currently, primarily along Highway 20 where there is also a weak surface/low level convergence boundary and concurrent with the approach/passage of a weak shortwave aloft. With the underwhelming wind profiles, storms have primarily been relegated to short lives of moderate to heavy rainfall and small hail potential. An isolated stronger updraft capable of marginally severe hail will be possible, but should continue to follow the up/down nature with inability to organize. Later tonight, storms beginning to fire up in W South Dakota and SW North Dakota will grow upscale and take a likely SE/ESE turn, riding along the MUCAPE gradient. Some uncertainty remains in the exact geographic extent, ranging from a long linear structure to a broken line of sorts. Model trends today have typically trended toward the latter, likely due to the relatively dry air situated just NW of the air in the low-mid levels. That said, with better moisture situated within central Iowa and forecast to remain, if not slowly increase, overnight there is concern for growth as it enters the forecast area. Should that come to fruition, the main concerns will revolve around strong/damaging winds and hail (especially any storms able to organize within increasing shear profiles). A non-zero tornado threat will remain based on shear vector orientation (though a small- ish margin with 0-3km around 30-40 kts), and will be for QLCS development as opposed to any supercells (which would be more elevated in nature). Have tended to lean towards the HRRR suite throughout the day given its relatively well handling of the current situation. With some lingering uncertainty in spatial extent and evolution, the SPC Slight Risk across much of the area is more than reasonable. Friday Afternoon through Thursday... Warm and at times humid conditions will remain through the weekend and to start the week. A reprieve from the humidity will be seen Friday and Saturday as drier air settles in. The warmth though will predominantly continue, especially Sunday and Monday as upper level/thermal ridging slides east. Monday continues to look like another day in the low 90s with 850mb temps in the low 20s deg C. The ridging will quickly be ushered away as the western trough begins to kick out Tuesday. As it does so, the next good opportunity for widespread rainfall will accompany it Tuesday, including the continued opportunity for at least some remnants of Tropical Storm Cristobal (mainly moisture) as well. The rest of the week then looks to return to near-normal conditions in mid 70s to low 80s and comfortable dew points. && .AVIATION.../For the 06Z TAFS through 06Z Friday night/ Issued at 1044 PM CDT Thu Jun 4 2020 Scattered thunderstorms have managed to sustain themselves along and north of the highway 20 corridor, impacting KFOD, and KALO mainly. Storms in this area will continue and any that pass over TAF sites will be capable of large hail and strong/damaging wind. Overnight, more widespread thundstorms will push across the state with a widespread threat for large hail and damaging wind. VFR conditions are mainly expected but in storms, MVFR cigs/vsbys will be possible, along with strong wind. Storms pass east in the morning with VFR conditions for the remainder of the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...FAB
Hazardous weather outlook, Jun 4, 4:33 PM CDT, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 433 PM CDT Thu Jun 4 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-050845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 433 PM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Scattered thunderstorms can be expected across northern Iowa into the evening, with more storms possible into the overnight hours area wide. Some may be severe with large hail and damaging winds. A brief tornado cannot be ruled out overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong to severe thunderstorms may linger across central and southern Iowa into Friday morning, with other non-severe storms possible later in the day south. Other thunderstorm chances are back in the forecast around Tuesday and Wednesday. The severe weather and heavy rain potential for these storms will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight and into early Friday morning. Small
In the hours before
Local storm report, Jun 4, 8:16 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
816 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 1 SSW DUNCOMBE 42.45N 94.00W
06/04/2020 M1.75 INCH WEBSTER IA TRAINED SPOTTER
&&Special weather statement, Jun 4, 9:06 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
906 PM CDT Thu Jun 4 2020
IAZ036>038-048-049-050300-
Hamilton IA-Story IA-Grundy IA-Hardin IA-Marshall IA-
906 PM CDT Thu Jun 4 2020
...Area of Storms May Produce Winds Over 40 mph and Small Hail...
At 905 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Iowa Falls to 8 miles
northwest of Gilbert. Movement was east at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Nevada, Eldora, Story City, Roland, Jewell Junction, Hubbard,
Zearing, Radcliffe, Ellsworth, Union, McCallsburg, Steamboat Rock,
New Providence, Randall, Whitten, Buckeye, Garden City, Owasa, Pine
Lake State Park and Eldora Municipal Airport.
LAT...LON 4199 9343 4219 9370 4221 9370 4221 9372
4223 9375 4248 9338 4237 9285
TIME...MOT...LOC 0205Z 290DEG 21KT 4242 9338 4216 9379
KotenbergSpecial weather statement, Jun 4, 10:01 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1001 PM CDT Thu Jun 4 2020
IAZ037-048-049-050345-
Story IA-Hardin IA-Marshall IA-
1001 PM CDT Thu Jun 4 2020
...Strong storms may produce winds over 40 mph and small hail...
At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Roland, or 16 miles north of Nevada, moving east
at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hubbard, Zearing, Radcliffe, McCallsburg, Garden City and Drake
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4213 9318 4213 9335 4227 9347 4233 9346
4235 9319
TIME...MOT...LOC 0300Z 268DEG 15KT 4225 9340
KotenbergLocal storm report, Jun 4, 10:52 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1052 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND DMG 3 NNE PIONEER 42.69N 94.37W
06/04/2020 HUMBOLDT IA PUBLIC
ROOF BLOWN OFF CATTLE SHED. REPORT VIA
SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
&&Local storm report, Jun 5, 12:22 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1222 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
06/05/2020 M60 MPH EMMET IA ASOS
KEST ESTHERVILLE ASOS.
&&Local storm report, Jun 5, 12:26 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1226 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
06/05/2020 M64 MPH EMMET IA ASOS
KEST ESTHERVILLE ASOS.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:37 PM CDT | Special Weather Statement | DMX | Tama | 38 min |
| Jun 4, 7:42 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 30 min |
| Jun 4, 7:48 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 4, 7:52 PM CDT | Special Weather Statement | DMX | Wright | 53 min |
| Jun 4, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 35 min |
| Jun 4, 8:34 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 27 min |
| Jun 4, 9:06 PM CDT | Special Weather Statement | DMX | Hardin, Story | 54 min |
| Jun 4, 10:01 PM CDT | Special Weather Statement | DMX | Hardin | 44 min |
| Jun 4, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall | 47 min |
| Jun 4, 11:50 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 40 min |
| Jun 5, 12:55 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 50 min |
| Jun 5, 1:15 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 45 min |
| Jun 5, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 32 min |
| Jun 5, 1:33 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas, Webster | 27 min |
| Jun 5, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more | 43 min |
| Jun 5, 2:42 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 48 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| Jun 5, 2:45 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 45 min |
| Jun 5, 3:17 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Calhoun, Carroll, Greene, Webster | 43 min |
| Jun 5, 3:22 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 21 min |
| Jun 5, 3:34 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin | 41 min |
| Jun 5, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie | 45 min |
| Jun 5, 4:12 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Guthrie, Madison, Polk, Story | 48 min |
| Jun 5, 4:35 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 40 min |
| Jun 5, 4:45 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Dallas, Jasper, Madison, Marion, Polk and 1 more | 45 min |
| Jun 5, 5:07 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Madison, Marion, Polk and 1 more | 38 min |
| Jun 5, 5:40 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more | 50 min |
| Jun 5, 6:27 AM CDT | Special Weather Statement | DMX | Wapello | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.